MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX23A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bradycardia (1751); Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914); Pericardial Effusion (3271)
Date of Event 12/23/2025
Type of Reportable Event Death
Event or Problem Description
The patient's care advocate contacted edwards lifesciences patient support after receiving the patient's implant id card.The care advocate notified patient support that the patient passed away on the same day as the implant of the sapien 3 ultra transcatheter heart valve in the aortic position.When asked about the cause of death, the care advocate explained that the tavr procedure itself was successful, as the implanting physician reported that the procedure went well.However, while the patient was in the recovery room and regaining consciousness, they experienced a sudden and significant drop in blood pressure.Attempts to revive the patient were unsuccessful.The care advocate made no allegations regarding the device.Per medical record, the patient underwent successful transfemoral transcatheter aortic valve replacement (tavr) for severe symptomatic aortic stenosis.At procedure completion, intraoperative imaging demonstrated no paravalvular leak or pericardial effusion and the patient was transferred to the post anesthesia care unit in stable condition.There were no immediate complications.Approximately 1-hour later, the patient developed acute hypotension and was found to have a rapidly increasing pericardial effusion.The patient experienced bradycardia progressing to pulseless electrical activity (pea) cardiac arrest.Emergent pericardiocentesis was performed with evacuation of a large volume of sanguineous pericardial fluid; however, return of spontaneous circulation was not achieved despite prolonged resuscitative efforts and the patient expired.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), cardiovascular injury including hematoma, perforation or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures that may require intervention are known potential adverse events associated the overall transcatheter valve replacement (tvr) procedure and may require intervention.According to the device training manuals, risk factors for aortic dissection, hematoma, or annular rupture during the tvr procedure include significant transcatheter heart valve oversizing, severely obliterated sinuses of valsalva, porcelain aorta, and/or presence of bulky calcification and narrow calcified sinotubular junction.In addition, advanced age, female gender, small body weight, and steroid dependency can also be contributing factors.The sapien valve (all models) relies on valve calcium to securely anchor to the landing zone.Despite this beneficial aspect of calcium, bulky calcium can increase the risk of calcific nodule displacement into the vasculature, which can lead to cardiovascular injury.At times, the extent and distribution of calcium can impair ease of delivery of the valve, correct positioning of the valve, deployment of the valve, and procedural success.Pericardial effusion is an abnormal accumulation of fluid in the pericardial cavity.Because of the limited amount of space in the pericardial cavity, fluid accumulation will lead to an increased intra pericardial pressure which can negatively affect heart function.When there is a pericardial effusion with enough pressure to adversely affect heart function, this is called cardiac tamponade.It can be caused by a variety of local and systemic disorders, or it may be idiopathic.Pericardial effusions can be acute or chronic, and the time course of development has a significant impact on the patient's symptoms.In tvr patients, it may be caused by guidewire perforations or annular ruptures.In transapical patients, postoperative pericardial effusions are common, most will resolve spontaneously, and some may require intervention.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.It is possible that patient factors (advanced age, female gender) may have contributed to this event.However, with the limited information available, the exact cause of the pericardial effusion is unknown.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25249236
Report Number2015691-2026-15433
Device Sequence Number15852211
Product Code NPT
UDI-Device Identifier00690103201321
UDI-Public(01)00690103201321(17)270905
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9750TFX23A
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2026
Initial Report FDA Received Date05/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age80 YR
Patient SexFemale